June 2020
Volume 61, Issue 7
Open Access
ARVO Annual Meeting Abstract  |   June 2020
Topical facial 5-fluourouracil and epiphora: Is there an association?
Author Affiliations & Notes
  • Elaine Downie
    Ophthalmology and Visual Sciences, University of Wisconsin, Madison, Wisconsin, United States
  • Cat Burkat
    Ophthalmology and Visual Sciences, University of Wisconsin, Madison, Wisconsin, United States
  • Footnotes
    Commercial Relationships   Elaine Downie, None; Cat Burkat, Horizon Therapeutics (C)
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science June 2020, Vol.61, 2940. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Elaine Downie, Cat Burkat; Topical facial 5-fluourouracil and epiphora: Is there an association?. Invest. Ophthalmol. Vis. Sci. 2020;61(7):2940.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : Systemic 5-fluourouracil (5-FU) is well-known to be associated with nasolacrimal duct obstruction (NLDO). Topical 5-FU applications (ie. Efudex) to the face are frequently prescribed by dermatologists or primary care physicians for widespread actinic damage, and basal or squamous cell carcinomas; to our knowledge, no cases of nasolacrimal stenosis have been associated with topical facial administration of 5-FU. This study reviewed cases of patients who presented with epiphora after receiving courses of topical facial 5-FU.

Methods : Case series review of patients seen for tearing or epiphora in the last 3 years who presented with NLDO in the setting of recent topical facial 5-FU use.

Results : 76-year-old male presented with several years of epiphora bilaterally. He had no history of sinonasal disease, surgeries, or facial trauma. He had no exposure to systemic medications known to be associated with stenosis of the lacrimal outflow tract. He had a history of topical 5-FU use for non-melanoma facial skin cancers, with several 6-week treatment cycles yearly for 5 years. Exam demonstrated partial NLDO, punctal stenosis and punctal ectropion. Review of all patient charts seen for tearing or epiphora in the last 3 years also revealed 7 other patients who had punctal stenosis, canalicular stenosis, or NLDO in the setting of topical facial 5-FU within the past 18 months of presentation. Two patients also demonstrated cicatricial ectropion, likely secondary to topical 5-FU.

Conclusions : Eight patients (age range 59-87 yrs) were identified in the last 3 years who had topical 5-FU facial treatments within 18 months prior to presenting with epiphora. Pharmacokinetics state a 2.4% systemic absorption of topical 5-FU, with one article suggesting that systemic absorption is 15-75 times higher through diseased skin. It is possible that chronic or high dose topical 5-FU on the face may lead to lacrimal outflow stenosis and cicatricial changes similar to those seen in systemic 5-FU use. Further studies are needed to determine if topical facial treatment through diseased skin is absorbed systemically, or if periocular applications spread directly to the ocular surface, to potentiate epiphora.

This is a 2020 ARVO Annual Meeting abstract.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×